MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Model Number RBY2C1460-B
Medical Device Problem Codes Unraveled Material (1664); Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/05/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the splenic artery using ruby coils, a non-penumbra microcatheter, and a non-penumbra guide catheter.During the procedure, the physician encountered resistance while advancing a ruby coil through its introducer sheath.The ruby coil was then removed and tested on the back table.However, it was noted that the ruby coil could be advanced and withdrawn.Therefore, the physician attempted to re-advance it into the microcatheter.During re-advancement, the ruby coil became stuck inside the microcatheter.While attempting to remove the ruby coil from the microcatheter, the physician encountered strong resistance.Subsequently, the ruby coil became unraveled.Therefore, the ruby coil was completely removed from the procedure.The procedure was completed using an additional ruby coil, other penumbra coils, and a non-penumbra coil.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the following sections have been updated based on additional information provided on 01/08/2020: 1.Section b.Box 5.Describe event or problem.2.Section d.Box 10.Device available for evaluation? (do not send to fda).3.Section d.Box 10: returned to manufacturer on (mm/dd/yyyy).4.Section h.Box 3: device returned to manufacturer)? 5.Section h.Box 6.Results code 1.6.Section h.Box 6.Conclusions code 1.H3 other text : placeholder.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the splenic artery using ruby coils, a non-penumbra microcatheter, and a non-penumbra guide catheter.During the procedure, the physician encountered resistance while advancing a ruby coil through its introducer sheath.The ruby coil was then removed and tested on the back table.However, it was noted that the ruby coil could be advanced and withdrawn.Therefore, the physician attempted to re-advance it into the microcatheter.During re-advancement, the ruby coil became stuck inside the microcatheter mid-shaft.While attempting to remove the ruby coil from the microcatheter , the physician encountered strong resistance.Subsequently, the ruby coil detached and unraveled.The procedure was completed using additional ruby coils, other penumbra coils, and a non-penumbra coil.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked at approximately 10.0 cm, 67.0 cm, 72.0 cm and 76.0 cm from the proximal end.The pusher assembly was fractured at approximately 71.0 cm from the proximal end.The pull wire was retracted from the distal detachment tip (ddt).The embolization coil was detached and not returned for evaluation.The introducer sheath was damaged at approximately 1.0 cm and 4.0 cm from its proximal end.Conclusions: evaluation of the returned ruby coil pusher assembly revealed kinks and a fracture.If the device is forcefully manipulated against resistance, damages such as these may occur.If the pusher assembly fractures, the pull wire may retract from the ddt and the embolization coil will become detached.The detached embolization coil and non-penumbra microcatheter used in the procedure were not returned for evaluation; therefore, the root cause of resistance experienced during the procedure was unable to be determined.Further investigation revealed that the introducer sheath was damaged near its proximal end.This damage was likely incidental to the complaint and may have occurred during advancement of the sheath over the kinks in the pusher assembly.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9440480
Report Number3005168196-2019-02255
Device Sequence Number18896869
Product Code HCG
UDI-Device Identifier00814548019116
UDI-Public00814548019116
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K173614
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/12/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberRBY2C1460-B
Device Catalogue NumberRBY2C1460
Device Lot NumberF87015
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/19/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 11/12/2019
Supplement Date Received by Manufacturer01/08/2020
02/13/2020
Initial Report FDA Received Date12/09/2019
Supplement Report FDA Received Date02/03/2020
02/28/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005